Camphor poisoning in children
- Shan Yin, MD, MPH
Shan Yin, MD, MPH
- Associate Professor of Pediatrics
- University of Cincinnati School of Medicine
- Division of Emergency Medicine, Cincinnati Children's Hospital
- Medical Director, Cincinnati Drug and Poison Information Center
- Section Editor
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- James F Wiley, II, MD, MPH
James F Wiley, II, MD, MPH
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Clinical Professor of Pediatrics and Emergency Medicine/Traumatology
- University of Connecticut School of Medicine
Camphor is an essential oil originally derived from the camphor tree, Cinnamomum camphora, but now primarily produced from turpentine . It is a terpenoid, which is a large family of naturally occurring hydrocarbons. Pediatric overdose of camphor can cause refractory seizures. Despite this potential for serious toxicity, camphor-containing products remain widely available.
This topic will discuss the clinical features, diagnosis and management of camphor poisoning in children. The approach to pediatric poisoning caused by over-the-counter (OTC) cough medications is discussed separately. (See "Over-the-counter cough and cold preparations: Approach to pediatric poisoning", section on 'Approach'.)
Approximately 11,000 pediatric camphor exposures are reported to United States poison control centers annually . Exploratory ingestion of camphor-containing products by children younger than six years of age is most common, accounting for about 80 percent of exposures. Rarely, excessive topical exposure by a caregiver has been described [3,4]. Although the majority of exposures result in minor or no toxicity, refractory seizures can occur. (See 'Clinical features' below.)
PHARMACOLOGY AND TOXICITY
Camphor is marketed for topical use for cough suppression, nasal decongestion, cold sore ointments, muscle liniments, and rubefacients (table 1) . Preparations for treatment of cough and cold symptoms in children typically advise application of a thick layer to the chest or throat three to four times daily . Camphorated liquid for use in vaporizers is also available. Despite significant potential for toxicity, camphor products remain widely available. (See 'Clinical features' below.)
Formulations — In the United States, the concentration of over-the-counter (OTC) camphor products is limited to 11 percent (table 1). Products from some foreign countries are unregulated and may not be labeled including solid camphor for religious ceremonies and pest control and liquid camphor for dermal and inhalational use [3,4].To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Caraccio TR, McGuigan MA. Over-the-counter products. In: Medical Toxicology, 3rd ed, Dart RC (Ed), Lippincott, Williams & Wilkins, Philadelphia, PA 2004. p.1051.
- Mowry JB, Spyker DA, Cantilena LR Jr, et al. 2012 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 30th Annual Report. Clin Toxicol (Phila) 2013; 51:949.
- Khine H, Weiss D, Graber N, et al. A cluster of children with seizures caused by camphor poisoning. Pediatrics 2009; 123:1269.
- Guilbert J, Flamant C, Hallalel F, et al. Anti-flatulence treatment and status epilepticus: a case of camphor intoxication. Emerg Med J 2007; 24:859.
- Vicks VapoRub Topical Ointment Children's Cough Medicine. Procter & Gamble. http://www.vicks.com/products/vapo-family/vaporub-topical-ointment/ (Accessed on April 16, 2014).
- Geppetti P, Benemei S, Patacchini R. Camphor, an old cough remedy with a new mechanism. Am J Respir Crit Care Med 2012; 185:342; author reply 343.
- Paul IM, Beiler JS, King TS, et al. Vapor rub, petrolatum, and no treatment for children with nocturnal cough and cold symptoms. Pediatrics 2010; 126:1092.
- Manoguerra AS, Erdman AR, Wax PM, et al. Camphor Poisoning: an evidence-based practice guideline for out-of-hospital management. Clin Toxicol (Phila) 2006; 44:357.
- Köppel C, Martens F, Schirop T, Ibe K. Hemoperfusion in acute camphor poisoning. Intensive Care Med 1988; 14:431.
- Love JN, Sammon M, Smereck J. Are one or two dangerous? Camphor exposure in toddlers. J Emerg Med 2004; 27:49.
- Phelan WJ 3rd. Camphor poisoning: over-the-counter dangers. Pediatrics 1976; 57:428.
- Geller RJ, Spyker DA, Garrettson LK, Rogol AD. Camphor toxicity: development of a triage strategy. Vet Hum Toxicol 1984; 26 Suppl 2:8.
- Gibson DE, Moore GP, Pfaff JA. Camphor ingestion. Am J Emerg Med 1989; 7:41.
- Santos CD, Cabot JC. Persistent effects after camphor ingestion: a case report and literature review. J Emerg Med 2015; 48:298.
- Weiss J, Catalano P. Camphorated oil intoxication during pregnancy. Pediatrics 1973; 52:713.
- Antman E, Jacob G, Volpe B, et al. Camphor overdosage. Therapeutic considerations. N Y State J Med 1978; 78:896.
- Reid FM. Accidental camphor ingestion. JACEP 1979; 8:339.
- Theis JG, Koren G. Camphorated oil: still endangering the lives of Canadian children. CMAJ 1995; 152:1821.